Elavil i.e. amitriptyline is a drug that is used in the management of pain and psychiatric disorders. Unfortunately, despite the prescription from a registered health care practitioners and psychiatrists, sometimes patients tend to take too much of the drug either in an attempt to commit suicide or as an accidental overdose. Excessive intake of Elavil over 750 mg can sometimes result in high levels of toxicity in the blood.
In this article, we should take a brief look at Elavil overdose.
Elavil (amitriptyline) overdose symptoms
The overdose of amitriptyline is usually potentiated further when 750 mg or more is consumed with alcohol or along with other psychiatric medication. The effects of amitriptyline typically occur due to its action on the cholinergic receptors. The anticholinergic effect that is exerted by Elavil is responsible for symptoms that may be affect the peripheral parts the body and symptoms which may affect the brain i.e. central symptoms.
Following overdose, patients may experience an increase in their heart rate, dry skin, dry mouth, dry tongue and enlarged pupils. Patients may stop passing urine for a while and go into a condition called urinary retention where the bladder is excessively filled with urine.
One of the most worrying side effects of an overdose of Elavil is its effect on the electrical conduction in the heart. An oral dose of amitriptyline may result in slowing down of the relaxation phase of the heart which can place the heart at a higher risk of a rhythm called ventricular tachycardia. Ventricular tachycardia can be life threatening and requires emergency management.
Other than the heart, Elavil overdose can also affect the brain and its functions. Patients may become rather drowsy and rather unsteady when attempting any form of movement (this is called ataxia). In addition, rapid left to right movements of the eyeball called nystagmus may be seen.
Rarely, patients who have taken Elavil overdoses may notice a significant drop in the blood pressure and body temperature this can be a rather alarming and requires quick management. 5/100 cases may develop seizures.
Once the overdose has been treated, patients may be rather agitated and confused.
Treating Elavil (amitriptyline) overdose
Firstly, investigations need to be conducted to assess the degree of damage that has been done by the overdose. For example, patients may require an electrocardiogram to assess whether or not the overdose is affecting the conduction of the heart. If the patient has taken the drug recently, activated charcoal may be used to neutralise it and remove it from the stomach.
Low oxygen levels and alteration in the acid levels in the blood i.e. the pH must be treated. Any irregular heart rhythms will need to be dealt with as well. Special drips and other drugs may be required to control these.
In the event that the patient develops seizures, antiseizure medication may need to be prescribed.
Elavil overdose can be rather worrying and if left untreated can be life threatening. Immediate management must be administered to save lives.